Format

Send to

Choose Destination
Dev Med Child Neurol. 2015 Jan;57(1):60-7. doi: 10.1111/dmcn.12573. Epub 2014 Aug 22.

Does vigabatrin treatment for infantile spasms cause visual field defects? An international multicentre study.

Author information

1
Children's Hospital, Kuopio University Hospital, Kuopio, Finland.

Abstract

AIM:

The aim of this study was to examine whether vigabatrin treatment had caused visual field defects (VFDs) in children of school age who had received the drug in infancy.

METHOD:

In total, 35 children (14 males, 21 females; median age 11y, SD 3.4y, range 8-23y) were examined by static Humphrey perimetry, Goldmann kinetic perimetry, or Octopus perimetry. The aetiologies of infantile spasms identified were tuberous sclerosis (n=10), other symptomatic causes (n=3), or cryptogenic (n=22).

RESULTS:

Typical vigabatrin-attributed VFDs were found in 11 out of 32 (34%) children: in one out of 11 children (9%) who received vigabatrin for <1 year (group 1), in three out of 10 children (30%) who received vigabatrin for 12 to 24 months (group 2), and in seven out of 11 children (63%) who received vigabatrin treatment for longer than 2 years (group 3). VFDs were mild in five and severe in six children. Patients with tuberous sclerosis were at higher risk of VFDs (six out of 10 children). The mean cumulative doses of vigabatrin were 140.5, 758.8, and 2712g in group 1, 2, and 3, respectively.

INTERPRETATION:

VFDs were found in 34% of the cohort of children in this study. The rate of VFD increased from 9% to 63% as duration of treatment increased. The results of this study showed that the risk-benefit ratio should always be considered when using vigabatrin.

PMID:
25145415
DOI:
10.1111/dmcn.12573
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center